“(brief summary of matters of concern) The circumstances in which Sean came by his death…”
Dated 15 Feb 2024, from the coroner for County Durham and Darlington. Sent to 3 organisations or people.
A coroner wrote this report after an inquest, to warn the organisations below about a risk of further deaths.
The 56-day response deadline
All responses publishedReplies were due by 11 Apr 2024.
Organisations that receive a report must reply to the coroner within 56 days, saying what they will do or why they will do nothing. We show whether a response is published on judiciary.uk; a reply may have been sent and not yet published.
- Report dated15 Feb 2024
- Deadline11 Apr 2024
- Published on judiciary.uk22 Feb 2024
- Today23 Oct 2026
Watch this report
We’ll email you when a response is published on judiciary.uk, or when the 56 days to reply end with none published there yet. Free, and you can stop with one click.
Responses from each recipient
| Sent to | Response |
|---|---|
| Department of Health and Social Care | Response publishedPublished on judiciary.uk in February 2024. |
| BNF Publications | Response publishedPublished on judiciary.uk in February 2024. |
| Medicines and Healthcare products Regulatory AgencyNamed in the report as “Medicine and Healthcare Products Regulatory Agency” | Response publishedPublished on judiciary.uk in February 2024. |
The coroner’s concerns
(brief summary of matters of concern) The circumstances in which Sean came by his death, the combined effects of clozapine with alcohol, seems to be, statistically, very rare. None of the professionals who gave evidence in this case could cite a death with the same cause of death as that suffered by Sean. This said, clozapine is a well-established medication whose side effects are well known. It was originally developed in the 1950’s. It is well-known that it requires careful management and monitoring. The side effects are recognised ones and widely known. None of the professional witnesses expressed any lack of familiarity with it or its side effects. One of these side effects is sedation. Likewise, obviously, alcohol is a recognised central nervous system depressant. This is a death from Central Nervous System Depression, consequent to a comparatively high level of clozapine and a comparatively high level of ethanol in the blood – neither individually fatal. It is evident that there is no guidance in any academic literature, British National Formulary, or NICE or MHRA advices on the dangers of death in this scenario. It is noticeable that the leaflet that comes with the Clozaril (clozapine) packages clearly states that it must not be taken with alcohol, and the evidence to me was that the medication comes with a further label, in a similar vein, on the packaging. Neither, however, advises of death being a possibility. All the literature advises that sedation is a potentially dangerous side effect of clozapine. Death from Central Nervous System Depression, over-sedation, is not uncommon. It is often associated with alcohol, and other substance, use.
An extract. Read the full report, including the circumstances of the death, on the Courts and Tribunals Judiciary website.
- Source
- judiciary.uk, Prevention of Future Deaths reports, 2024-0085
- Added to Minute Book
- 8 Oct 2026
- Reuse
- We show short extracts and link to the original. We don’t host the full report.
Something wrong, such as a date or who it was sent to? Report a mistake
Is this report about someone close to you? You can ask us to remove names from our pages.
Contains public sector information licensed under the Open Government Licence v3.0. Source: Courts and Tribunals Judiciary, judiciary.uk. Open Government Licence v3.0
Ask about this report
AISummaries and questions, with page references. Pro and above.
Sign in to use